Mississippi, 2002

Flood and Damaging Wind in Mississippi, July 23, 2002

July 23, 2002 · NWS JAN · 2 events in 2 counties and zones

1 flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 23, 12:40 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 12:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT TUE JUL 23 2002

CONVECTION FROM NORTH MS WAS ALREADY SPREADING INTO THE CWA...WITH A
BOUNDARY DEVELOPING FROM YAZOO CITY TO TUPELO. SURFACE ANALYSIS
SHOWS GOOD INSTABILITY AND MOISTURE AROUND THE REGION...WITH
DEWPOINTS IN THE MID 70S. MORE CONVECTION WAS DEVELOPING OVER THE
BEST INSTABILITY...AROUND SOUTH MS. WITH GENERALLY CLEAR SKIES OVER
MOST OF THE CWA...THOUGHT MORE CONVECTION WOULD DEVELOP THIS
AFTERNOON...BUT IT HAS BEEN ISOLATED. WILL WAIT ON DEVELOPMENT...TO
DECIDE ON SCATTERED/LIKELY POPS FOR TONIGHT.

THE FRONT STRETCHED FROM THE NORTHEAST INTO NORTH TEXAS WILL SLOWLY
SINK SOUTH OVER THE NEXT FEW DAYS. AVN SHOWS IT MOVING INTO THE AREA
WEDNESDAY AFTERNOON. WITH THE WAVE TO THE EAST PULLING MOISTURE INTO
THE AREA...THE FRONT GETS LOST OVER CENTRAL MISSISSIPPI. AS THE
UPPER LEVEL LOW OVER CANADA MOVES EAST AND A SHORTWAVE PUSHES
THROUGH THE MIDWEST...THE FRONT DRAGS ALONG THE COAST AND MOVES OUT
OF THE AREA AROUND FRIDAY...WITH LIGHT QPF OVER SOUTH AND EAST. THE
ETA SHOWS THE FRONT DROPPING INTO THE AREA OVERNIGHT AND MOVING OFF
THE COAST LATE THURSDAY...WITH DRIER AIR INTO THE WESTERN HALF OF
THE STATE BY FRIDAY. THE ETA MAY BE TOO FAST. WITH THE ATMOSPHERE
VERY MOIST AND UNSTABLE FROM CONVECTION FROM THE PAST FEW DAYS AND
THE BOUNDARY MOVING THROUGH...WILL GO WITH LIKELY POPS FOR
WED...GENERALLY FOR NORTHERN GROUPS. WITH FRONT EXPECTED TO WASH
OUT...WILL CONTINUE SCATTERED POPS. EXPECT ACTIVITY TO TAPER OFF BY
FRIDAY...WILL MAINTAIN ISOLATED POPS. BASICALLY GOING WITH THE
CURRENT FORECAST.

WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE EXTENDED AVN SHOWS THE WAVE
OFF THE ATLANTIC SHIFTING WEST AROUND SUNDAY...WHILE THE HIGH OVER
TX MOVES INTO THE AREA. WITH LIGHT QPF CONTINUING WILL LEAVE
ISOLATED POPS.

JAN 72/90/73/90 73 46432
MEI 71/91/73/90 73 46433

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 23, 1:19 PM CST, 4 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT TUE JUL 23 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS
MUCH OF MISSISSIPPI...PORTIONS OF NORTHEAST LOUISIANA AND EXTREME
SOUTHEAST ARKANSAS DURING THE OVERNIGHT HOURS. ISOLATED SEVERE
STORMS WILL BE POSSIBLE MAINLY ALONG AND NORTH OF A DEKALB TO
KOSCIUSKO TO BASTROP...LOUISIANA LINE. OTHER STORMS CAN BE
EXPECTED SOUTH OF THIS LINE...BUT ARE NOT ANTICIPATED TO BE
SEVERE.

A FRONTAL BOUNDARY WILL CONTINUE TO SAG SLOWLY SOUTHWARD OVER
PORTIONS OF NORTH MISSISSIPPI DURING THE OVERNIGHT HOURS. THIS
BOUNDARY...AN UPPER LEVEL DISTURBANCE...AND THE VERY MOIST AND
UNSTABLE ATMOSPHERE WILL ALL COMBINE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE NIGHTTIME HOURS. SINCE THE FRONTAL
BOUNDARY WILL STAY NORTH OF THE AREA OVERNIGHT...AND THE
STRONGEST UPPER LEVEL ENERGY WILL BE WELL TO THE NORTH...ONLY
ISOLATED SEVERE STORMS ARE EXPECTED...MAINLY OVER THE DELTA AND
NORTH CENTRAL PORTIONS OF MISSISSIPPI.

OTHER STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER SOUTHERN
PORTIONS OF MISSISSIPPI AND NORTHEAST LOUISIANA...BUT SHOULD
BEGIN WEAKENING SHORTLY AFTER SUNSET...AS THESE STORMS WILL
MAINLY BE FIRED BY HEATING AND SUSTAINED BY OUTFLOW BOUNDARIES
FROM PREVIOUS THUNDERSTORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...MAY BE NEEDED THROUGH THE EARLY EVENING
HOURS.

...SEASONAL THREATS...
HEAT INDICES FROM 105 TO 110 WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE DELTA REGION OF NORTHWEST MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. THIS WILL BE GENERALLY
ALONG AND WEST OF VIDALIA LOUISIANA TO MAYERSVILLE TO SILVER CITY
TO INDIANOLA....WHERE TEMPERATURES IN THE MID 90S WILL COMBINE
WITH HIGH RELATIVE HUMIDITY. PEOPLE INVOLVED IN OUTDOOR
ACTIVITIES SHOULD DRINK PLENTY OF LIQUIDS...TAKE FREQUENT BREAKS
AND AVOID OVER-EXERTION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Hinds

When
July 23, 6:00 PM CST to 6:15 PM CST
Where
Hinds County, Jackson
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rainfall, which resulted in the flooding of several area businesses and homes.

Thunderstorm Wind, Montgomery

When
July 23, 9:45 PM CST
Where
Montgomery County, Winona
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
33.483, -89.733

Thunderstorm winds produced extensive roof damage to a motel at the intersection of U.S. Highway 82 and Interstate 55.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308064, 5308126.